Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Aberdeen, SD

July 20, 2003Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2003, 2:36 AM CDT for Grant County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 2:36 AM CDT (07:36 UTC)
Expired
Jul 20, 2003, 3:30 AM CDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Grant County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS53 KABR 200736
SVRABR
SDC051-200830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
236 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 330 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF STOCKHOLM...OR ABOUT 9 MILES
  NORTH OF WATERTOWN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKHOLM...STRANDBURG AROUND 255 AM CDT
  TWIN BROOKS...LA BOLT AROUND 300 AM CDT
  ALBEE AROUND 305 AM CDT
  MILBANK AROUND 310 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4518 9719 4518 9694 4515 9685 4502 9684
          4503 9651 4530 9652 4523 9718

$$
MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:10 PM CDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 3:10 PM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SAT JUL 19 2003

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
HARDWARE HARDSHIPS AT NCEP RESULTED IN MUCH COARSER DATA REVIEW OF
ETA MODEL...WHICH IS MODEL OF CHOICE TODAY. SURFACE COLD FRONT
FORECASTED TO SWEEP THROUGH CWA TONIGHT INTO SUNDAY MORNING. PRECIP
CHANCE FOR TONIGHT HITS THE CENTRAL AND NORTH CWA THE HARDEST.
CONTINUED MENTION OF PRECIP THROUGHOUT EASTERN COUNTIES UNTIL 16Z
SUNDAY WHEN FRONT SHOULD BE FULLY OUT OF CWA. WINDS FORECASTED OUT
OF THE NORTH AT 10 TO 20 SUNDAY BUT MAY NEED TO BE INCREASED SUNDAY
AND MONDAY DUE TO STRONG NORTHWEST FLOW ALOFT. TEMPERATURES SUNDAY
WERE INCREASED A FEW DEGREES OVER THE WEST PER H85 TEMPS AND
COLLABORATION WITH UNR. IMPRESSIVE UPPER LEVEL RIDGE REMAINS PARKED
OVER WESTERN CONUS WITH REMARKABLE LONG WAVE TROUGH REENFORCEMENT
OVER EASTERN CONUS. THIS SHOULD LEAVE CWA IN NOTABLE TEMPERATURE
GRADIENT THROUGH MID WEEK.   HENRY/DORN

.LONG TERM...TUESDAY THROUGH SATURDAY
NW FLOW TO STILL DOMINATE CWA THROUGH WEDNESDAY AS DIGGING TROF
PROGRESSES OFF TO EAST. BUILDING WRN CONUS RIDGE RE-ESTABLISHES
ITSELF ACROSS CWA BY MIDWEEK. SFC HIGH IN CONTROL ON TUESDAY WILL
SLIP OFF TO SOUTH AND EAST BY WEDNESDAY...ALLOWING RETURN FLOW AND
WAA BACK INTO REGION. HEIGHTS AND TEMPS RECOVER FAIRLY QUICKLY...AND
HAVE BUMPED TEMPS UP A DEGREE OR SO FOR TUESDAY AND WEDNESDAY.

TOWARD THE END OF THE WEEK...THINGS GET A BIT MORE MUDDIED. WRN
CONUS RIDGE BEGINS TO FLATTEN SOMEWHAT...ALTHO 5H HTS OVER CWA
REMAIN UNCHANGED. WEAK WAVES ALSO DROP OVER CWA DURING LATER HALF OF
EXTENDED. SFC LOW DROPS INTO WRN HIGH PLAINS WITH SFC TROF SOUTH
THROUGH WRN SD. COLD FRONT EXTENDS BACK INTO MT. THE GFS IS SLOW TO
PUSH SFC TROF EAST ACROSS CWA...AND CANADIAN CONCURS WITH THIS SOLN.
ALSO...GFS SHOWS PASSAGE TO BE DRY AND CANADIAN AGREES. MOIST LOOKS
TO BE RATHER LIMITED WITH BEST INSTABILITY ACROSS WRN SD. HAVE
SHAVED BACK CHC TSRA TO FAR WRN CWA WHERE BETTER DYNAMICS ARE
ASSOC...AND HAVE PULLED OUT FOR REMAINDER OF CWA.

FRIDAY AND SATURDAY THINGS GET EVEN MORE DIFFICULT. GFS MOVES LOW TO
NEAR KMOT BY 12Z FRIDAY...WITH COLD FRONT EXITING SERN CWA BY 12Z
SATURDAY. DECENT ENOUGH DYNAMICS ALOFT TO SUPPORT CONVECTION.
HOWEVER...CANADIAN SLOWS DOWN FRONTAL PASSAGE...SO THAT SFC FRONT IS
ONLY THROUGH ERN CWA BY 00Z SUNDAY. FOR NOW...HAVE CHOSEN TO BROAD
BRUSH EVERYTHING AND INCLUDE SMALL POPS FOR FRIDAY AND SAT TIME
FRAMES.

TEMP WISE...LEANED TOWARD GFS ENSEMBLE MOS GUIDANCE AS IT IS WARMER
THAN OPERATIONAL GUIDANCE...AND HAS BEEN TRENDING WARMER PAST FEW
RUNS.   HINTZ

.ABR...NONE.
Hazardous weather outlook, Jul 19, 5:45 AM CDT, 20 hours 51 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN
AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT
THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND
THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY
AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Jul 19, 8:46 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
846 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    7 SE MOBRIDGE             SD   .88 INCH HAIL
07/19/03   WALWORTH

0630 PM    14 NE LAPLANT             SD   .75 INCH HAIL
07/19/03   DEWEY

BM
Local storm report, Jul 20, 2:00 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0200 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BRADLEY                   SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE
Local storm report, Jul 20, 2:01 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0201 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    CLARK                     SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningABRDewey, Walworth43 min
Jul 20, 1:06 AM CDTSevere Thunderstorm WarningABRSpink39 min
Jul 20, 1:15 AM CDTSevere Thunderstorm WarningABRClark45 min
Jul 20, 1:22 AM CDTSevere Thunderstorm WarningABRFaulk38 min
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jul 20, 1:55 AM CDTSevere Thunderstorm WarningABRClark50 min
Jul 20, 2:02 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin58 min
Jul 20, 2:09 AM CDTSevere Thunderstorm WarningABRDay51 min
Jul 20, 3:12 AM CDTSevere Thunderstorm WarningABRMarshall63 min
Jul 20, 3:22 AM CDTSevere Thunderstorm WarningABRRoberts38 min
Jul 20, 3:34 AM CDTSevere Thunderstorm WarningABRGrant26 min
Jul 20, 3:34 AM CDTTornado WarningABRMarshall41 min
Jul 20, 4:02 AM CDTSevere Thunderstorm WarningABRDay58 min
Jul 20, 4:04 AM CDTSevere Thunderstorm WarningABRMarshall26 min
Jul 20, 4:23 AM CDTSevere Thunderstorm WarningABRRoberts52 min
Jul 20, 4:32 AM CDTSevere Thunderstorm WarningABRMarshall58 min
Jul 20, 4:47 AM CDTSevere Thunderstorm WarningABRGrant43 min
Jul 20, 5:09 AM CDTSevere Thunderstorm WarningABRBrown21 min
Jul 20, 5:20 AM CDTSevere Thunderstorm WarningABRRoberts40 min
Jul 20, 5:31 AM CDTSevere Thunderstorm WarningABRMarshall44 min
Jul 20, 6:30 AM CDTSevere Thunderstorm WarningABRMarshall15 min
Jul 20, 6:42 AM CDTSevere Thunderstorm WarningABRRoberts33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.